Alert archive / Alabama / Flash Flood Warnings in 2003

Flash Flood Warning 43, NWS Huntsville, AL

July 15, 2003Lawrence County, Alabama

NWS Huntsville, AL issued this flash flood warning at Jul 15, 2003, 12:35 AM CDT for Lawrence County, Alabama. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2003, 12:35 AM CDT (05:35 UTC)
Expired
Jul 15, 2003, 3:30 AM CDT
In force
3 hr
Issued by
NWS Huntsville, AL
Area
Counties, with a storm outline in the text

County Lawrence County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 5.6 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2003-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1407 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2003-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1407 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
1344 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KHUN 150535
FFWHUN
ALC079-150830-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1235 AM CDT TUE JUL 15 2003

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  LAWRENCE COUNTY IN NORTHWEST ALABAMA

* UNTIL 330 AM CDT

* AT 1235 AM CDT...WEATHER SERVICE RADAR DETECTED THUNDERSTORMS      
  PRODUCING VERY HEAVY RAINFALL STRETCHING ALONG AND NEAR HIGHWAY 24 
  ACROSS THE ENTIRE COUNTY...MOVING SOUTHEAST AT 5 MPH. RADAR        
  ESTIMATES INDICATE OVER TWO INCHES OF RAIN HAS FALLEN ALONG BORDEN 
  CREEK NORTHWEST OF MOULTON...IN THE LAST HOUR...AND THAT FOUR TO   
  SIX INCHES OF RAIN HAS FALLEN IN THE RURAL WESTERN PART OF THE     
  COUNTY SINCE 800 PM MONDAY NIGHT.

* SOME LOCATIONS AFFECTED INCLUDE...
  MOULTON...WREN...BANKHEAD NATIONAL FOREST...OAKVILLE...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED...
ACT QUICKLY. MOVE TO HIGHER GROUND TO ESCAPE RISING WATERS

LAT...LON 3463 8711 3458 8753 3432 8753 3431 8711

$$ 

JE
1 follow-up statement
000 
WGUS74 KHUN 150642
FFSHUN
ALC079-150830-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
142 AM CDT TUE JUL 15 2003

...A FLASH FLOOD WARNING CONTINUES FOR LAWRENCE COUNTY UNTIL 330 AM
CDT...

AT 142 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED RAIN
WAS ENDING OVER LAWRENCE COUNTY. HOWEVER...EARLIER HEAVY RAINS OF 
THREE TO FIVE INCHES...AS ESTIMATED BY RADAR...HAVE LED TO 
SIGNIFICANT FLOODING IN THE BIG NANCE CREEK BASIN...INCLUDING WATER 
COVERING THE ROAD ON THE SOUTH SIDE OF COURTLAND...AT COUNTY ROAD 
150. AT 100 AM CDT...THE RIVER STAGE AT COURTLAND ON BIG NANCE CREEK 
WAS 9.6 FEET AND RISING. WITH THE RAIN ENDING...THE CREEK SHOULD 
CREST DURING THE OVERNIGHT HOURS.

SOME CITIES AFFECTED THROUGH 330 AM CDT INCLUDE...
   COURTLAND... TOWN CREEK...
   AND SURROUNDING LOCATIONS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS 
OBSERVED...ACT QUICKLY. MOVE TO HIGHER GROUND TO ESCAPE FLOOD WATERS.

STAY TUNED TO NOAA WEATHER RADIO...OR TO YOUR FAVORITE LOCAL MEDIA 
FOR THE LATEST WEATHER INFORMATION.

LAT...LON 3466 8711 3432 8713 3431 8752 3457 8752
          3469 8741 3475 8728

$$ 

JE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at Jul 14, 7:15 PM CDT, 5 hours 20 minutes earlier.

Area forecast discussion, Jul 14, 7:15 PM CDT, 5 hours 20 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
715 PM CDT MON JUL 14 2003

ISSUED A QUICK UPDATE TO ZONES TO ACCOUNT FOR ISOLD SHRA/TSRA
DEVELOPING ACROSS NORTHWEST SECTIONS OF AREA. EXPECT THESE TO
DISSIPATE OVER NEXT SEVERAL HOURS WITH ANOTHER UPDATE EXPECTED LATER
THIS EVENING.

.HUN...NONE.

PB
Hazardous weather outlook, Jul 14, 1:01 PM CDT, 11 hours 34 minutes before
ALZ001>010-016-151000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
101 PM CDT MON JUL 14 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA.

.DAY ONE...(THROUGH TONIGHT)...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...(TUESDAY THROUGH SUNDAY)...

THE PROBABILITY OF HAZARDOUS WEATHER IS LOW AT THIS TIME.

THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY AND THURSDAY AS A
FRONTAL BOUNDARY APPROACHES THE TENNESSEE VALLEY. THROUGH THE REST OF
THE PERIOD...A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS
ARE POSSIBLE.

HOT AND HUMID CONDITIONS WILL CAUSE THE HEAT INDEX TO APPROACH 100
DEGREES ON TUESDAY AND LATER THIS WEEK.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED.

KTW

In the hours before

Special weather statement, Jul 15, 12:10 AM CDT, 25 minutes before
ALZ004-150700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1210 AM CDT TUE JUL 15 2003

...SIGNIFICANT WEATHER ALERT FOR VERY HEAVY RAIN AND FREQUENT
LIGHTNING FOR LAWRENCE COUNTY...

A SLOW-MOVING CLUSTER OF THUNDERSTORMS WILL CONTINUE ACROSS LAWRENCE
COUNTY. AREAS AFFECTED THROUGH 200 AM INCLUDE...MOULTON...
LANDERSVILLE...OAKVILLE...AND EAST LAWRENCE. VERY HEAVY RAIN...UP
TO TWO INCHES PER HOUR...AND DANGEROUS CLOUD TO GROUND LIGHTNING CAN
BE EXPECTED WITH THIS CLUSTER OF STORMS. MOVEMENT OF THE STORMS IS
SOUTHEAST AT AROUND 10 MPH.

AN AUTOMATED RAIN GAUGE IN TOWN CREEK REPORTED SIX TENTHS OF
AN INCH OF RAIN BETWEEN 1045 PM AND 1100 PM. RADAR ESTIMATES
INDICATE THAT FOUR TO SIX INCHES OF RAIN HAS FALLEN IN RURAL WESTERN
LAWRENCE COUNTY SINCE 8 PM. ADDITIONAL RAINFALL WILL AGGRAVATE
CONDITIONS...CAUSING PONDING OF WATER ON ROADWAYS AND POSSIBLE BRIEF
FLOODING OF POOR DRAINAGE AREAS.

JE

Nearby

Flash Flood Warnings in Alabama, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.